Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
You are here:
> > > > What are the possible risks and side-effects of azathioprine?

What are the possible risks and side-effects of azathioprine?

As with all medications, azathioprine can sometimes cause side-effects. Azathioprine may cause:

  • nausea (feeling sick)
  • vomiting
  • diarrhoea
  • loss of appetite (which may be alleviated by taking with food or last thing at night)
  • hair loss
  • skin rashes.

Minor side-effects can sometimes be helped by reducing the dose – speak to your doctor about this.

Because azathioprine affects the immune system, it can make you more likely to develop infections. It can also affect the blood (causing fewer blood cells to be made) or the liver. You'll therefore need to have blood tests before starting azathioprine and at regular intervals while you're taking it. You may be asked to keep a record of your blood test results in a booklet, and you should take it with you when you visit your GP or the hospital.

You must not take azathioprine unless you're having regular blood checks.

You should tell your doctor or nurse specialist straight away if you develop any of the following after starting azathioprine:

  • a sore throat, fever or any other signs of infection
  • unexplained bruising or bleeding
  • yellowing of the skin or eyes (jaundice)
  • any other new symptoms or anything else that concerns you.

You should stop azathioprine and see your doctor immediately if any of these symptoms are severe. You should also see your doctor if you develop chickenpox or shingles or come into contact with someone who has chickenpox or shingles.

These infections can be severe in people on azathioprine. You may need antiviral treatment, and you may be advised to stop taking azathioprine until you're better. There is possibly a slightly increased risk of certain types of cancer with azathioprine. Some of these may affect the skin and the use of sunscreens is advised. You should discuss this with your doctor or rheumatology nurse if you need reassurance.

For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.